Welcome to the Podiatry Arena forums

You are currently viewing our podiatry forum as a guest which gives you limited access to view all podiatry discussions and access our other features. By joining our free global community of Podiatrists and other interested foot health care professionals you will have access to post podiatry topics (answer and ask questions), communicate privately with other members, upload content, view attachments, receive a weekly email update of new discussions, access other special features. Registered users do not get displayed the advertisements in posted messages. Registration is fast, simple and absolutely free so please, join our global Podiatry community today!

  1. Everything that you are ever going to want to know about running shoes: Running Shoes Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
  2. Have you considered the Critical Thinking and Skeptical Boot Camp, for taking it to the next level? See here for more.
    Dismiss Notice
  3. Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
    Dismiss Notice
Dismiss Notice
Have you considered the Clinical Biomechanics Boot Camp Online, for taking it to the next level? See here for more.
Dismiss Notice
Have you liked us on Facebook to get our updates? Please do. Click here for our Facebook page.
Dismiss Notice
Do you get the weekly newsletter that Podiatry Arena sends out to update everybody? If not, click here to organise this.

Hematoma vs DVT

Discussion in 'General Issues and Discussion Forum' started by bunion, Apr 18, 2010.

  1. bunion

    bunion Member

    Members do not see these Ads. Sign Up.
    recently had patient who was on coumadin present with hematoma dorsum metatarsal cuneiform area . Can this have potential for DVT.
  2. David Smith

    David Smith Well-Known Member


    People on warfarin often bruise and leak blood from minor vessels. Their physician can adjust dosage to optimise the therapy and minimise the side effects.

    Cheers Dave
  3. LaurenK

    LaurenK Welcome New Poster

    Hi Bunion,

    A bruise is caused by bleeding from vessels into the surrounding tissue. You and I don't bruise as easily as patients on Warfarin because unlike they, we have an abundance of vit K dependent clotting factors (ii, vii, ix, x) that allow prompt cessation of bleeding from damaged vessels via normal heamostasis.

    A DVT is caused by the formation of a thrombus within the vessel itself. A thrombus is never normal, it is always pathological and different to the fibrin plugs that are formed in normal haemostasis.

    Given that a bruise is an extravascular process, it can not cause a DVT which is always due to intravascular thrombosis. Indeed your patient's treatment with warfarin (provided they have a therapeutic INR), is protective against the formation of DVT.

    Just as a side note, as part of the normal aging process our vessels do become more fragile and more susceptible to bleeding from minor trauma. Most of the warfarinised patients that we see are elderly, providing a double whammy so to speak, resulting in the frequent, sometimes quite large bruising from which many of them suffer.

    I hope that helps to allay your fears Bunion.

    (Long time member, first time poster.)
  4. bunion

    bunion Member

    Thanks for your comments appreciated . The rest of the story- The patient is 70 year old Niddm with on anticoagulant who presented to my office one week after noticing a bruise on the top of her foot while on vacation in another state. She went to an emergency room and was placed on an antibiotic . She does not recall xrays being taking nor doppler at the time. She thinks she twisted her foot.
    Patient presents in slip on canvas sneaker w/o crutches nor compression. There is swelling ecchymosis
    dorsum of her foot ,integument intact with no cellulitis . Denies fever chills afebrile. Patient is able to ambulate with minimal discomfort. Discomfort is during non weight bearing when her foot points down,also with direct pressure to dorsum 2nd 3rd metcuneiform area and active dorsiflexion with resistance to forefoot. Diagnosis at time -hematoma ,lis franc's sprain,possible charcot.
    Foot xrays reveal a gap lis francs area 2nd and 3rd metcuneiform with no evidence of fracture or periosteal activity,or demineralization. Treament compression splint applied ,rest, discussed possible aspiration if no improvement , cam walker pending clinical response.
    Patient rtc 1 week ambulating with decrease complaints. Swelling decreased ,decreased ecchymosis, decreased size of hematoma temp integument wnl. Patient also states she has resumed home exercises for weight reduction including bicycling and single limb stance without pain.
    Diagnosis resolving hematoma, lisfarancs sprain. no aspiration due to improvement and clinical response. Treatment rx elastic compression ankle stocking.Avoid foot exercises at this time. Rtc 2 weeks,
    The following day the patient had her yearly visit with her pcp who stated that she had an emergency situation , that she had a life threatening blood clot ,referred her to a surgeon within same conglomerate hospital ,and operated on the lesion. I was never consulted . Personally I feel it was unnecessary to expose the patient to the risk- she was responding to conservative treatment. Mri.DX ultrasound were not performed due to clinical improvement.
    Difference of opinion? Looking forward to comments thanks.

Share This Page